monitoring !!!???

when my rheumy prescibed me Planqu the pharmasist told me that i should be monitored when taking this drug !!!???

Last week i saw my GP because i was having a flare and was in a lot of pain so he gave me some codeine on top of my normal meds for when i have a flare .I was so relieved to get something else for the pain that i forgot all about Planqu and he didnt mention monitoring me either !!!!

Now i am wondering, should my gp be doing something else !!!??? Hes always been a great doctor but just wanna make sure everything is done to the letter , dont want to take any chances with Lupus !!!

5 Replies

oldestnewest
  • Larissa, I know you're meant to get regular eye tests done when on it as it can affect your vision. You should have had a,base line check when you were at rheumy where they check how far down the reading chart you can see. I think its every six to twelve months but if you notice any changes or problems with your eyes you need to get in touch with the optician asap just to be on safe side. I work in an opticians so he check my eyes every couple of months anyway cos of steroids. Not sure about other monitoring. I'm on it but I attend the renal clinic and get bloods every fortnight anyway. Can you phone the rheumy clinic and ask if you're worried or go back to gp?

    Hope this helps a wee bit. Sharon x

  • As far as I understand it, there are very few risks with taking Plaquenil apart from a tiny proportion of people can develop problems with sight. There is something called an Amsler Recording Chart (which is basically a grid with lots of tiny squares with a dot in the middle) that your optician or GP should be able to give you, and all you have to do is look at it once a month and assess whether you are developing any blind spots so that parts of the grid seem to disappear when you look at the central dot. It's really easy and you shouldn't need to see a consultant or med professional of any kind to check whether you have any problems. Steroids are much more troublesome!

  • Hi Larissa,

    I was prescribed Plaquenil for a few years and having my eyes checked every few months by the opthalmologist at the hospital. On one occassion the eye specialist noted macular stippling at the back of my eyes. The plaquenil was stopped straight away. I haven't noticed any long term damage since then and my eyes are checked by the optician every year or so on a routine check.

    Hope this helps x

  • I have been on it for nearly 4 years, and have check up done at my opticians once a year, but that is the only testing needed as far as I know.

  • One of the side effects is retinal detachment- it is extremely important that you have thecorrect dose and eye check ups